South Dakota, 2021

Hail and Damaging Winds in South Dakota, June 10 to 11, 2021

June 10 to 11, 2021 · NWS ABR · 19 events in 11 counties and zones

A cold front-induced early morning squall line swept across all of central and northeastern South Dakota on June 11th, leading to several reports of wind damage and a couple reports of quarter sized hail. The most intense winds caused structural damage to many machine sheds, barns, and other outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front-induced early morning squall line swept across all of central and northeastern South Dakota on June 11th, leading to several reports of wind damage and a couple reports of quarter sized hail. The most intense winds caused structural damage to many machine sheds, barns, and other outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 10, 6:05 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 10, 6:05 PM MST, 3 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
805 PM CDT Thu Jun 10 2021

.UPDATE...
Issued at 803 PM CDT Thu Jun 10 2021

Heat indices will continue to fall this evening, therefore allowed
the Heat Advisory to expire. No changes made to winds or
temperatures at this time. Things still look on track for a line
of thunderstorms to track across the CWA overnight, with strong
winds expected to be the main threat.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 311 PM CDT Thu Jun 10 2021

An active overnight is expected. A decent looking wave on water
vapor imagery is lifting northeast through the basin this afternoon.
This system will continue to lift out to the northeast, and across
the western Dakotas late tonight/early Friday. Ahead of the system,
strong WAA/UVM will spread across the High Plains and into the
Dakotas overnight. Plenty of moisture/instability/shear should allow
for supercell development out west this evening, with forcing later
on leading to MCS development, especially around the Missouri
valley. The activity should ride the LLJ east overnight. All severe
modes appear possible out west this evening, with max STP values
progged over western ND. Later in the evening H5 winds increase
substantially over central/western SD as trof lifts into the region,
and this increase in winds aloft could lead to bowing line
segment(s) overnight with threat of strong winds. As the MCS moves
east it may outrun some of the upper support, and therefore the
strong wind threat is lower in the eastern CWA. Warm temps aloft may
also hinder things a bit in the east. That said, all CAMS are pretty
aggressive in moving an MCS over basically the entire CWA tonight,
with some rainfall amounts even possibly exceeding an inch. The last
couple runs of the HRRR have been the slowest, but not sure if that
makes it the model of choice or not. Any rain will be welcome.
Temperatures will cool down a bit for Friday, but then rebound again
for the weekend as upper ridge re-establishes itself. Friday will
also be much more comfortable as dry airmass advects into the
region behind departing frontal boundary.

.LONG TERM...(Saturday through Thursday)
Issued at 311 PM CDT Thu Jun 10 2021

To start the period, upper level ridging is in the process
of building over the area and remains the story through the entire
period.  Supported by southerly flow at the surface, temperatures
will once again be quite toasty with highs reaching the 90s in most
locations every day.  The occasional 100 degree temperature is not
out of the question either.  The one fortunate thing is that unlike
this past week, moisture looks more limited and thus conditions will
be a little less stifling. Presently, mostly dry conditions are
expected through the forecast period.  There are indications a
trough may begin to flatten the ridge towards the latter half of
next week potentially bringing relief to the region just beyond the
range of this forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 624 PM CDT Thu Jun 10 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area into the mid to late
evening hours. A line of thunderstorms will then track from west
to east across the area, exiting to the east early Friday morning.
Periods of MVFR cigs and vsbys and gusty winds are possible with
the storms. Once the line of storms exits, VFR conditions will
then prevail through the remainder of the day Friday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Telken
AVIATION...Parkin
Hazardous weather outlook, Jun 10, 2:39 AM MST, 19 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
439 AM CDT Thu Jun 10 2021

MNZ039-046-SDZ004>011-015>023-033>037-045-048-051-110945-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
439 AM CDT Thu Jun 10 2021 /339 AM MDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A heat advisory is posted for most of central and northeast South
Dakota and west central Minnesota until 8 PM tonight. Afternoon heat
index values will climb to 100 or higher. For tonight, severe storms
with large hail, damaging winds and a couple of tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be lingering across northeast South
Dakota into west central Minnesota through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003-110945-
Corson-
339 AM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Severe storms will be possible with large hail, damaging winds and a
couple of tornadoes all possibilities tonight into early Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

The radar

The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Corson

When
June 10, 10:04 PM MST
Where
Corson County, 11.05 mi S of Bullhead
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -101.080

Thunderstorm Wind, Campbell

When
June 11, 1:30 AM CST
Where
Campbell County, 5.13 mi ENE of Artas
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.920, -99.730

Estimated 80 mph wind gusts completely destroyed a pole barn, uprooted trees, and spread debris a quarter to half mile to the northeast.

Thunderstorm Wind, Campbell

When
June 11, 1:40 AM CST
Where
Campbell County, 7.6 mi S of Artas
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.770, -99.820

Estimated 80 mph winds completely destroyed a barn, took the roof off a shed along with the metal top off a silo and removed several cinder blocks. A board was also tossed through the roof of a garage.

Thunderstorm Wind, McPherson

When
June 11, 1:46 AM CST
Where
McPherson County, 10 mi NE of Hillsview
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.770, -99.420

Estimated 70 mph winds took all or part of the roofs off of several sheds along with tipping over a grain bin auger.

Hail, Edmunds

When
June 11, 1:57 AM CST
Where
Edmunds County, 13.56 mi SSW of Gretna
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.260, -99.590

Hail, Potter

When
June 11, 2:03 AM CST
Where
Potter County, 1.19 mi NE of Tolstoy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.210, -99.610

Thunderstorm Wind, McPherson

When
June 11, 2:10 AM CST
Where
McPherson County, 0.48 mi E of Leola
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
45.720, -98.940

Estimated 80 mph winds caused damage along the south side of Leola including an unroofed barn, tipped grain bins, downed tree branches, tipped camper, and destroyed pole barn. Debris was sent flying into the home of a local resident with no injuries reported.

Thunderstorm Wind, McPherson

When
June 11, 2:15 AM CST
Where
McPherson County, 39.51 mi E of Spring Creek Colony
Measured
78 kt (90 mph) measured gust
Reported by
Utility Company
Coordinates
45.940, -98.010

A wind power company measured a 90 mph wind gust.

Thunderstorm Wind, Campbell

When
June 11, 2:20 AM CST
Where
Campbell County, 4.5 mi SE of Artas
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.830, -99.760

Estimated 80 mph winds caused significant damage to a machine shed, including a partial loss of the roof and walls.

Thunderstorm Wind, Brown

When
June 11, 2:24 AM CST
Where
Brown County, 8.2 mi W of Winship
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.910, -98.690

Thunderstorm Wind, Hand

When
June 11, 2:34 AM CST
Where
Hand County, 0.49 mi W of Miller
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.520, -98.990

Thunderstorm Wind, Brown

When
June 11, 2:40 AM CST
Where
Brown County, 2.53 mi NW of Westport
Measured
70 kt (81 mph) measured gust
Reported by
COOP Observer
Coordinates
45.680, -98.530

Thunderstorm Wind, Brown

When
June 11, 2:47 AM CST
Where
Brown County, Hecla
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.880, -98.150

A large cottonwood tree limb was broken off by estimated winds near 60 mph.

Thunderstorm Wind, Day

When
June 11, 3:15 AM CST
Where
Day County, 2.52 mi WSW of Andover
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.390, -97.970

A farm shop lost its roof from winds near 70 mph.

Hail, Brown

When
June 11, 3:20 AM CST
Where
Brown County, 2.29 mi SSE of Claremont
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.640, -98.000

Thunderstorm Wind, Day

When
June 11, 3:28 AM CST
Where
Day County, 4.02 mi NE of Crandall
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.190, -97.910

Thunderstorm Wind, Roberts

When
June 11, 4:24 AM CST
Where
Roberts County, 0.84 mi NE of Wilmot
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.410, -96.860

Thunderstorm Wind, Codington

When
June 11, 4:28 AM CST
Where
Codington County, 1.38 mi S of (Aty)watertown Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.900, -97.150

Thunderstorm Wind, Hamlin

When
June 11, 4:34 AM CST
Where
Hamlin County, 0.85 mi NE of Bryant
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
44.590, -97.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966082, 965911, 965915, 965910, 964272, 965906, 966095, 966094, 965917, 966083, 966084, 966090, 966078, 966081, 965907, 966085, 966087, 966086, 966088.